Alert archive / Nevada / Winter Storm Warnings in 2018

Winter Storm Warning 2, NWS Elko, NV

February 26, 20184 counties in Nevada

NWS Elko, NV issued this winter storm warning at Feb 26, 2018, 2:56 PM PST for 4 counties in Nevada. It took effect at Feb 26, 2018, 4:00 PM PST. It was in force for 19 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 2018, 2:56 PM PST (22:56 UTC)
In effect from
Feb 26, 2018, 4:00 PM PST
Expired
Feb 27, 2018, 10:32 AM PST
In force
19 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 5:31 AM PSTHEAVY SNOW 6Eureka, NVRESIDENT ON THE SIDE SIDE OF EUREKA REPORTER 6 INCHES AND LIGHT SNOW WAS STILL FALLING AT TIME OF MEASUREMENT.
Feb 27, 7:00 AM PSTSNOW 7Eureka Coop, NVCO-OP OBSERVER STATION EKAN2, EUREKA COOP.
Feb 27, 9:50 AM PSTHEAVY SNOW 635 N Eureka, NVPUBLIC MEASURED 6 INCHES TOWARDS THE NORTH END OF DIAMOND VALLEY
Feb 27, 9:55 AM PSTHEAVY SNOW 6Austin, NVPUBLIC REPORTED 6 INCHES OF SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS45 KLKN 262256
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
256 PM PST Mon Feb 26 2018

A winter storm will slowly pass through the NV Today through
Tuesday. Snowfall will impact the region with the heaviest
snowfall being confined to a wide band that will slowly drift
from the north to the south.

NVZ034-039-271300-
/O.NEW.KLKN.WS.W.0002.180227T0000Z-180227T2100Z/
/O.EXT.KLKN.WW.Y.0009.000000T0000Z-180227T0000Z/
Ruby Mountains/East Humboldt Range-South Central Elko County-
Including the cities of Secret Pass, Lamoille Canyon, 
Harrison Pass, Wells, Ruby Valley, and Pequop Summit
256 PM PST Mon Feb 26 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...Heavy snow expected. Snow. Plan on difficult travel
  conditions. Total snow accumulations of 3 to 5 inches, with
  localized amounts up to 10 inches in higher elevations, are 
  expected. Additional snow accumulations of up to one inch are 
  expected.

* WHERE...Ruby Mountains/East Humboldt Range and South Central 
  Elko County.

* WHEN...For the Winter Storm Warning, 4 PM today to 1 PM 
  Tuesday. For the Winter Weather Advisory, until 4 PM today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

NVZ037-271300-
/O.UPG.KLKN.WW.Y.0009.180227T0000Z-180227T1200Z/
/O.NEW.KLKN.WS.W.0002.180227T0000Z-180227T2100Z/
Southern Lander County and Southern Eureka County-
Including the cities of Austin, Austin Summit, Eureka, 
Diamond Valley, and Pinto Summit
256 PM PST Mon Feb 26 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions, including during the evening commute. Total snow 
  accumulations of 2 to 4 inches, with localized amounts up to 9 
  inches in higher elevations, are expected.

* WHERE...Southern Lander County and Southern Eureka County.

* WHEN...4 PM today to 1 PM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

NVZ031-036-271200-
/O.EXT.KLKN.WW.Y.0009.000000T0000Z-180227T1200Z/
Northern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Battle Mountain, and Emigrant Pass
256 PM PST Mon Feb 26 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Snow. Plan on slippery road conditions, including 
  during the evening commute. Additional snow accumulations of 1 
  to 3 inches, with localized amounts up to 5 inches, are 
  expected.

* WHERE...Northern Elko County and Northern Lander County and 
  Northern Eureka County.

* WHEN...Until 4 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

NVZ035-040-041-271300-
/O.EXT.KLKN.WW.Y.0009.180227T0000Z-180227T2100Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Tonopah, Round Mountain, Duckwater, 
and Currant Summit
256 PM PST Mon Feb 26 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 2 to 4 inches, with localized amounts up 
  to 9 inches in higher elevations, are expected.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...4 PM today to 1 PM Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

NVZ030-270000-
/O.CON.KLKN.WW.Y.0009.000000T0000Z-180227T0000Z/
Humboldt County-
Including the cities of Winnemucca, McDermitt, Paradise Valley, 
and Golconda Summit
256 PM PST Mon Feb 26 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow. Plan on slippery road conditions, including 
  during the evening commute. Additional snow accumulations of 
  up to one inch are expected.

* WHERE...Humboldt County.

* WHEN...Until 4 PM today.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

NVZ033-271200-
/O.CON.KLKN.WW.Y.0009.180227T0000Z-180227T1200Z/
Southeastern Elko County-
Including the cities of Silver Zone Pass and West Wendover
256 PM PST Mon Feb 26 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
TUESDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 1 to 3 inches, with localized amounts up 
  to 5 inches, are expected.

* WHERE...Southeastern Elko County.

* WHEN...4 PM today to 4 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

NVZ038-271200-
/O.CON.KLKN.WW.Y.0009.000000T0000Z-180227T1200Z/
Southwestern Elko County-
Including the cities of Elko, Spring Creek, and Carlin
256 PM PST Mon Feb 26 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
TUESDAY...

* WHAT...Snow. Plan on slippery road conditions. Additional snow 
  accumulations of 2 to 4 inches, with localized amounts up to 6 
  inches in higher elevations, are expected.

* WHERE...Southwestern Elko County.

* WHEN...Until 4 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

For more information from the National Weather Service visit
http://weather.gov/elko
2 follow-up statements
289 
WWUS45 KLKN 271153
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
353 AM PST Tue Feb 27 2018

A winter storm will slowly pass through the NV Today through
Tuesday. Snowfall will impact the region with the heaviest
snowfall being confined to a wide band that will slowly drift
from the north to the south.

NVZ031-033-036-038-271300-
/O.EXP.KLKN.WW.Y.0009.000000T0000Z-180227T1200Z/
Northern Elko County-Southeastern Elko County-
Northern Lander County and Northern Eureka County-
Southwestern Elko County-
Including the cities of Jackpot, Wildhorse, Owyhee, 
Silver Zone Pass, West Wendover, Battle Mountain, Emigrant Pass, 
Elko, Spring Creek, and Carlin
353 AM PST Tue Feb 27 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS
MORNING...

snow is no longer advisory level thus the advisory is allowed to
expire.

$$

NVZ034-037-039-272100-
/O.CON.KLKN.WS.W.0002.000000T0000Z-180227T2100Z/
Ruby Mountains/East Humboldt Range-
Southern Lander County and Southern Eureka County-
South Central Elko County-
Including the cities of Secret Pass, Lamoille Canyon, 
Harrison Pass, Austin, Austin Summit, Eureka, Diamond Valley, 
Pinto Summit, Wells, Ruby Valley, and Pequop Summit
353 AM PST Tue Feb 27 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...Heavy snow. Plan on difficult travel conditions. 
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Ruby Mountains/East Humboldt Range, Southern Lander 
  County and Southern Eureka County and South Central Elko 
  County.

* WHEN...Until 1 PM today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

NVZ035-040-041-272100-
/O.CON.KLKN.WW.Y.0009.000000T0000Z-180227T2100Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Tonopah, Round Mountain, Duckwater, 
and Currant Summit
353 AM PST Tue Feb 27 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...Snow. Plan on slippery road conditions. Additional snow 
  accumulations of 1 to 3 inches are expected.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...Until 1 PM today.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

For more information from the National Weather Service visit
http://weather.gov/elko
477 
WWUS45 KLKN 271832
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
1032 AM PST Tue Feb 27 2018

NVZ034-037-039-271945-
/O.CAN.KLKN.WS.W.0002.000000T0000Z-180227T2100Z/
Ruby Mountains/East Humboldt Range-
Southern Lander County and Southern Eureka County-
South Central Elko County-
Including the cities of Secret Pass, Lamoille Canyon, 
Harrison Pass, Austin, Austin Summit, Eureka, Diamond Valley, 
Pinto Summit, Wells, Ruby Valley, and Pequop Summit
1032 AM PST Tue Feb 27 2018

...WINTER STORM WARNING IS CANCELLED...

Snow has ended or tapered to light snow showers or flurries, 
therefore the warning will be cancelled. High elevation roads may 
remain slick through the afternoon and motorists should use 
caution driving. Motorists will also want to be careful of black 
ice tonight. 

$$

NVZ035-040-041-271945-
/O.CAN.KLKN.WW.Y.0009.000000T0000Z-180227T2100Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Tonopah, Round Mountain, Duckwater, 
and Currant Summit
1032 AM PST Tue Feb 27 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has ended or tapered to light snow showers or flurries, 
therefore the warning will be cancelled. High elevation roads may 
remain slick through the afternoon and motorists should use 
caution driving. Motorists will also want to be careful of black 
ice tonight. 

$$

For more information from the National Weather Service visit
http://weather.gov/elko

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 26, 2:24 AM PST, 12 hours 32 minutes earlier.

Area forecast discussion, Feb 26, 2:24 AM PST, 12 hours 32 minutes before
Area Forecast Discussion
National Weather Service Elko NV
224 AM PST Mon Feb 26 2018

.SYNOPSIS...Couple of winter storms expected to move across the
state over the next several days as an active pattern continues.
Temperatures will remain well below normal and travel may be
affected from time to time.

&&

.SHORT TERM...Today through Wednesday.

A winter storm is pushing in from Idaho/Oregon today. This system
is a slow moving system that has ample moisture which will cause
long duration snow showers. This will allow valleys to see
accumulations of 2 to 5 inches with mountains receiving 5 to 10
inches. A Winter Weather Advisory remains in affect for this
system as it will impact travel by causing slick road conditions
and the potential for reduced visibilities at times. The most
impacted roads will be mountain passes and overpasses. Extra
caution will be needed for travelers on all roads regardless of
elevation. There will be some areas of gusty winds with the
passage of the system which may cause localized areas of drifting
snow. As the system moves southward and then eastward today it
will gradually tapper off to showers starting in northern NV
during the late afternoon and into evening hours. Snow showers
will then tapper off in central and south central NV Tuesday
morning and afternoon. The passage of the system will bring
colder air into the region with lows dropping into the single
digits for most areas Tuesday morning.

Tuesday evening through Wednesday. A period of calmer weather will
settle across NV following the departure of the winter storm as a
ridge builds across the region. The next winter storm will begin
to move into the region later on Wednesday which will herald the
return of snow showers to NV.

.LONG TERM...Wednesday night through next Monday. Another winter
storm system will begin to impact most of northern NV by late
Wednesday. Snow showers are expected to be relatively light
Wednesday night through roughly noon on Thursday. Thursday
afternoon the associated cold front will enter Humboldt County,
and slowly pass NW-SE across the CWA bringing another round of
moderate snowfall to most locations by Friday afternoon. Colder
conditions late Friday into the weekend (especially the overnight
lows) with some light snow showers possible across the region
through Sunday. Drier weather is expected for the first half of
next week.

&&

.AVIATION...A cold front moving in from the northwest will begin
to impact KWMC around 15Z this morning and KEKO by around 18Z.
Latest guidance is slowing fronts progress after 18Z, and as such
the front is now not expected to reach KELY and KTPH until after
00Z later this afternoon. Still expecting MVFR and occasional IFR
conditions with the snow.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 PM PST this afternoon for
Humboldt County-Northern Elko County.

Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Tuesday for Northwestern Nye County-Southeastern Elko County-
Southern Lander County and Southern Eureka County.

Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
Tuesday for Northeastern Nye County-White Pine County.

Winter Weather Advisory until 4 AM PST Tuesday for Ruby
Mountains/East Humboldt Range-South Central Elko County-
Southwestern Elko County.

Winter Weather Advisory until 4 PM PST this afternoon for
Northern Lander County and Northern Eureka County.

&&

99/96/96

Nearby

Winter Storm Warnings in Nevada, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.